Alert archive / Georgia / Flash Flood Watches in 2018

Flash Flood Watch 1, NWS Atlanta, GA

February 28, 201811 counties in Georgia

NWS Atlanta, GA issued this flash flood watch at Feb 28, 2018, 3:41 AM EST for 11 counties in Georgia. It took effect at Feb 28, 2018, 10:00 AM EST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Feb 28, 2018, 3:41 AM EST (08:41 UTC)
In effect from
Feb 28, 2018, 10:00 AM EST
Expired
Mar 1, 2018, 7:00 PM EST
In force
33 hr
Issued by
NWS Atlanta, GA
Flood severity
None

Counties Catoosa County, GA, Dade County, GA, Fannin County, GA, Gilmer County, GA, Lumpkin County, GA, Murray County, GA, Towns County, GA, Union County, GA, Walker County, GA, White County, GA, Whitfield County, GA

The radar

The Northeast Alabama radar (KHTX), 142 km from the middle of the area, began a volume at 08:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2018-02-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2018-02-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1883 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

470 
WGUS62 KFFC 280841
FFAFFC

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Peachtree City GA
341 AM EST Wed Feb 28 2018


GAZ001>009-015-016-282000-
/O.NEW.KFFC.FF.A.0001.180228T1500Z-180302T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Lumpkin-White-
Including the cities of Dahlonega and Cleveland
341 AM EST Wed Feb 28 2018

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM EST THIS MORNING
THROUGH THURSDAY EVENING...

The National Weather Service in Peachtree City has issued a

* Flash Flood Watch for portions of north central Georgia... 
  northeast Georgia and northwest Georgia...including the 
  following areas...in north central Georgia...Fannin...Gilmer...
   Lumpkin and Union. In northeast Georgia...Towns and White. In 
  northwest Georgia...Catoosa...Dade...Murray...Walker and 
  Whitfield. 

* From 10 AM EST this morning through Thursday evening

* Multiple rounds of sustained moderate to occasionally heavy
  rainfall will affect the area through Thursday evening. Storm
  total rainfall amounts of 2 to 4 inches will result in an
  increased threat of river flooding. There is also the chance for
  some isolated flash flooding, especially Wednesday night and
  Thursday morning.

* With area rivers and streams already running high combined 
  with the saturated soils, it will not take much rain for areal 
  and river flooding of low lying areas and some roadways to 
  occur. Do not drive through water that is covering a road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
3 follow-up statements
910 
WGUS62 KFFC 281954
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
254 PM EST Wed Feb 28 2018


GAZ001>009-015-016-010600-
/O.CON.KFFC.FF.A.0001.000000T0000Z-180302T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Lumpkin-White-
Including the cities of Dahlonega and Cleveland
254 PM EST Wed Feb 28 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH 7 PM THURSDAY 
EVENING...

The Flash Flood Watch continues for

* Portions of far north Georgia...including the following
  areas...Catoosa...Dade...Fannin...Gilmer...Lumpkin...Murray...
  Towns...Union...Walker...White...and Whitfield. 

* Through 7 PM Thursday evening

* Multiple rounds of sustained moderate to occasionally heavy
  rainfall will affect the area through Thursday evening. Storm
  total rainfall amounts of 2 to 3 inches will result in an 
  increased threat of river flooding. There is also the chance for
  some isolated flash flooding, especially Wednesday night and 
  Thursday morning. 

* With area rivers and streams already running high combined 
  with the saturated soils, it will not take much rain for areal 
  and river flooding of low lying areas and some roadways to 
  occur. Do not drive through water that is covering a road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
610 
WGUS62 KFFC 010348
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
1048 PM EST Wed Feb 28 2018


GAZ001>009-015-016-011200-
/O.CON.KFFC.FF.A.0001.000000T0000Z-180302T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Lumpkin-White-
Including the cities of Dahlonega and Cleveland
1048 PM EST Wed Feb 28 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

The Flash Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Fannin...Gilmer...Lumpkin and Union. In 
  northeast Georgia...Towns and White. In northwest Georgia... 
  Catoosa...Dade...Murray...Walker and Whitfield. 

* Through Thursday evening

* Multiple rounds of sustained moderate to occasionally heavy
  rainfall will affect the area through Thursday evening. Storm
  total rainfall amounts of 1 to 3 inches have already fallen 
  with another 1 to 2 inches expected still to fall, which will 
  result in an increased threat of river flooding. There is also 
  the chance for some isolated flash flooding, especially 
  Wednesday night and Thursday morning.

* With area rivers and streams already running high combined 
  with the saturated soils, it will not take much rain for areal 
  and river flooding of low lying areas and some roadways to 
  occur. Do not drive through water that is covering a road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
531 
WGUS62 KFFC 010835
FFAFFC

Flood Watch
National Weather Service Peachtree City GA
335 AM EST Thu Mar 1 2018

GAZ001>009-015-016-020000-
/O.CON.KFFC.FF.A.0001.000000T0000Z-180302T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Lumpkin-White-
Including the cities of Dahlonega and Cleveland
335 AM EST Thu Mar 1 2018

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

The Flash Flood Watch continues for

* Portions of north central Georgia...northeast Georgia and 
  northwest Georgia...including the following areas...in north 
  central Georgia...Fannin...Gilmer...Lumpkin and Union. In 
  northeast Georgia...Towns and White. In northwest Georgia... 
  Catoosa...Dade...Murray...Walker and Whitfield. 

* Through this evening

* The final round of moderate to heavy rainfall will push across
  the area late this morning through mid afternoon. Additional
  rainfall around and inch will bring storm total rainfall amounts
  to 1 to 3 inches with locally higher amounts. Several rivers are
  already in flood and the additional rainfall will add to the
  flooding concerns. There is also the chance for some isolated
  flash flooding as the next wave of precipitation moves through.
  

* With area rivers and streams already running high combined 
  with the saturated soils, it will not take much rain for areal 
  and river flooding of low lying areas and some roadways to 
  occur. Do not drive through water that is covering a road. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this flash flood watch went out at Feb 28, 3:15 AM EST, 26 minutes earlier.

Area forecast discussion, Feb 28, 3:15 AM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
315 AM EST Wed Feb 28 2018

.SHORT TERM /Today through Thursday/...
Currently, high pressure in control over the Carolinas with
ridging through most of North GA. At the upper levels, already
beginning to see some impulses in the zonal flow develop and move
across portions of Alabama and into the local area producing light
rain over far North GA. Some returns noted on radar through the
Atlanta metro but most of this is not yet reaching the ground with
this first wave.

More impressive energy to move through later this morning but
again expect areas to be impacted to be mainly the top 2 rows of
counties which will be a common theme here over the next few days.
A sharp gradient to the pops with categorical to the north and
likely over the metro to just low end chance for the Macon area.
Amounts look manageable through this morning but quickly ramp up
by this afternoon with near a half inch over a 6 hour timeframe.
There will be some developing MUCAPE through the afternoon hours
as well but values look too low for inclusion of isolated TSRA at
this time. Will need to monitor mountains for possible wind
advisory criteria on Wed afternoon as well.

There certainly could be some periods where the embedded
shortwaves carry precip axis just north of the border but overall,
would expect sustained moderate rainfall threat to continue into
Wed night. Especially for the 00Z to 06Z timeframe where close to
an inch additional QPF could occur across same northern slice of
counties.

Front to finally begin its progression through the area on Thu
with instability increasing but remaining the limiting factor for
more robust convection. Therefore, will only include isolated
thunder at this time although as SPC has outlined, could be the
threat for some strong winds with this activity or even a brief
spinup with residual low level helicity.

Deese

.LONG TERM /Thursday Night through Tuesday/...
Rain chances will be in the process of exiting the CWA to start
the long term period as the cold front will have either exited or
will be about to exit the area and the upper short wave will quickly
be taking the significant moisture with it. The best rain chances
will be over areas east and south of MCN with small chances to the
N and W.

Dry high pressure surface and aloft will then drift to the area
through Sunday.

Small rain chances will return to the western CWA on Monday with
more significant chances for showers on Tuesday associated with
a cold front moving into the area. At this time there is little or
no instability associated with this front so only showers are forecast.

An ongoing windy period will continue Thursday night and Friday before
diminishing by Saturday.

Temperatures will be returning to around normal for this long term
period.

BDL

&&

.HYDROLOGY...
As mentioned above, there could be times when precip lifts north
which would limit overall QPF but enough agreement in models to
warrant a watch. Torn on flash flood potential as rain will be
spread out over a long period but given the enhancement Wed night
and the fact that we are moderate risk per WPC to exceed FFG,
thought it wise to goo Flash Flood Watch with this issuance

&&

.AVIATION...
06Z UPDATE...
First area of light rain just now moving through eastern portions
of Alabama and will approach the western most terminals by 09Z.
VFR cigs remain even in the -RA and have delayed onset of MVFR
with this set. Now looking like after 12Z for the MVFR but will be
a quick transition thereafter to IFR at 15Z and the possibility
of LIFR warranting a TEMPO group as well. Low conditions to
continue through most of the day but will keep IFR as predominant
for now before LIFR makes a reappearance by 03Z Wed.

//ATL CONFIDENCE...06Z UPDATE...
Medium on LIFR potential.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          59  55  73  42 /  60  70 100  20
Atlanta         64  61  71  42 /  50  50 100  10
Blairsville     54  51  64  35 / 100 100 100  20
Cartersville    62  58  69  39 /  90  70 100  10
Columbus        71  65  76  46 /  30  20  80  20
Gainesville     55  53  69  41 /  80  80 100  20
Macon           70  63  77  45 /  30  20  80  20
Rome            63  58  67  39 / 100  80 100  10
Peachtree City  66  61  73  42 /  50  30 100  20
Vidalia         74  63  81  50 /  20  10  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 10 AM EST this morning through Thursday
evening for the following zones: Catoosa...Dade...Fannin...
Gilmer...Lumpkin...Murray...Towns...Union...Walker...White...
Whitfield.

&&

SHORT TERM...Deese
LONG TERM....BDL
AVIATION...Deese
Hazardous weather outlook, Feb 27, 6:58 PM EST, 8 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
658 PM EST Tue Feb 27 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-010000-
Dade-Walker-Catoosa-Whitfield-Murray-Fannin-Gilmer-Union-Towns-
Chattooga-Gordon-Pickens-Dawson-Lumpkin-White-Floyd-Bartow-
Cherokee-Forsyth-Hall-Banks-Jackson-Madison-Polk-Paulding-Cobb-
North Fulton-Gwinnett-Barrow-Clarke-Oconee-Oglethorpe-Wilkes-
Haralson-Carroll-Douglas-South Fulton-DeKalb-Rockdale-Walton-
Newton-Morgan-Greene-Taliaferro-Heard-Coweta-Fayette-Clayton-
Spalding-Henry-Butts-Jasper-Putnam-Hancock-Warren-Troup-
Meriwether-Pike-Upson-Lamar-Monroe-Jones-Baldwin-Washington-
Glascock-Jefferson-Harris-Talbot-Taylor-Crawford-Bibb-Twiggs-
Wilkinson-Johnson-Emanuel-Muscogee-Chattahoochee-Marion-Schley-
Macon-Peach-Houston-Bleckley-Laurens-Treutlen-Stewart-Webster-
Sumter-Dooly-Crisp-Pulaski-Wilcox-Dodge-Telfair-Wheeler-
Montgomery-Toombs-
658 PM EST Tue Feb 27 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Tonight...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

There will be a chance of thunderstorms Wednesday night and
Thursday. A few storms could be strong with the main hazards
being gusty winds, brief lightning and heavy rain.
There will be potential for heavy rainfall across portions of
north Georgia, most likely north of Cedartown to Gainesville,
Wednesday into Thursday. Flash flooding or river flooding
will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 11:33 AM ESTRiver Flood WarningFFCDade57 hr

Nearby

Flash Flood Watches in Georgia, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.